Article Text

PDF

Organophosphate poisoning case with atypical clinical survey and magnetic resonance imaging findings
  1. E Teke1,
  2. H Sungurtekin2,
  3. T Sahiner3,
  4. H Atalay4,
  5. S Gur5
  1. 1Neurology Department, Pamukkale University, Denizli, Turkey
  2. 2Aneastesiology and Reanimation Department, Pamukkale University
  3. 3Neurology Department, Pamukkale University
  4. 4Aneastesiology and Reanimation Department, Pamukkale University
  5. 5Neurology Department, Pamukkale University
  1. Correspondence to:
 Dr E Teke
 Pamukkale University, Medicine Faculty, Neurology Department, 20100 Denizli, Turkey; eylemtekeyahoo.com

Statistics from Altmetric.com

Organophosphorous compounds, the anticholinesterases produce significant morbidity and mortality. Although exact estimates are not available, hospital based statistics suggest that nearly half of the admissions to emergency with acute poisoning are attributable to organophosphates.1 Sahin et al reported an organophosphate poisoning proportion of 15.1% among 564 poisonings.2 Patients with organic insecticide poisoning present with a spectrum of manifestations ranging from gastrointestinal symptoms of nausea, vomiting, and diarrhoea to severe neurological manifestations of fasciculations, seizures, and neuromuscular weakness and paralysis or cardiac manifestations of arrhythmias and conduction disturbances.3 The overall mortality was reported as 18%.4

We report a case with atypical neurological findings and magnetic resonance imaging (MRI) lesions attributable to organophosphate poisoning.

A previously healthy 31 year old man from Denizli (Turkey) presented with sudden onset of nausea, vomiting, and loss of conscious. During four days before the onset of his symptoms he was more irritable than usual. Five hours before his admission nausea and vomiting had begun after he ate royal jelly and he lost his conscious progressively.

He was sterile and he was informed of the diagnosis of asospermia on the day when he was intoxicated. His family history was unremarkable.

While he was admitted to the intensive care unit he was unconscious, his blood pressure was measured at 110/70 mm Hg, and heart rate was 62/minute. His body temparature was 39°C. His eyes were open but he was not looking meaningful. He was in a decerebrate posture. His pupils were bilaterally myotic and his left eye was deviated to interior and down at primary position. Babinsky sign was bilaterally positive. Deep tendon reflexes were overactive at his lower extremities. Tracheal secretion was increased.

Laboratory studies were unremarkable except for white blood cell of 20 900 K/μl. Pseuodocholinesterase activity was 1860 (normal range: 3500–8500) on the first day, 890 on the second day, and 860 on the third day. CSF examination was normal. Blood and urine toxicological investigation showed that he was intoxicated with thyiometane and fenpropothine (insecticides) and also a high concentration of paracetamol was found in his gastric fluid examination. His cranial computed tomography scan showed a subarachnoid cyst at the posterior fossa and there was no pathological contrast enhancing. MRI showed hyperintense lesions at T2W images at the level of mesencephalone and cerebellum. On the third day, a second MRI showed that the mesencephalic and cerebellar lesions were enlarged (fig 1).

Figure 1

(A) First MRI T2W image, cerebellum; (B) first MRI T2W image, mesencephalon; (C) second MRI T2W image, cerebellum; (D) second MRI T2W image, mesencephalon.

As we could not exclude the diagnosis of herpes encephalitis, he was given antiviral therapy. He was also treated with the antidotes atropine and pralidoxime, decreasing consciousness necessitated intubation, mechanical ventilation, and other supportive measures but his clinical progression worsened and he died after a severe ventricular arrhythmia resulting with cardiac arrest.

Comment

The acute muscarinic and nicotinic side effects of organophosphate poisoning are well known. After accidental or suicidal exposure, anticholinesterases lead to three well defined neurological syndromes—that is, initial life threatening acute cholinergic crisis, which often requires management in intensive care unit, intermediate syndrome in which cranial nerve palsies, proximal muscle weakness, and respiratory muscle weakness are common and patients often require respiratory support, and delayed organophosphate induced polyneuropathy.1

Our patient did not show these well defined neurological syndromes. However, decerebrate posture and eye deviation indicated a broad brain stem lesion. In the first hours he was not unconscious and obeying orders occasionally. Normal EEG findings supported that there was not a serious cortical involvement. This is a rare clinical status and only Hollis et al have reported two cases of organophosphate poisoning misdiagnosed as having brain stem stroke.5

Yilmazlar et al reported perfusion defects in brain single photon emission computed tomography particularly in the parietal lobe of patients with organophosphate poisoning6 and Wang et al reported that photon emission computed tomography analysis may be helpful in estimating the metabolic deficit of visual cortex and in establishing the organic nature of cortical visual loss in acute organophosphorous poisoning cases.7 However, well localising MRI findings attributable to organophosphate poisoning have not been previously reported.

Hyperintense lesions in T2W images may be seen in viral encephalitis and other subacute brain stem infections but this was not the case because toxic agents had been fixed and clinical findings worsened despite antiviral therapy. Another clue for organophosphate intoxication of the patient was typical reversible cholinergic signs with atropine administration such as improving bradycardia.

We report on this patient because of atypical clinical survey, MRI findings, and well localised lesion at the early period of toxication.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.